As a general trend, all the anticonvulsant (anti-epileptic) drugs are used as treatment for bipolar disorder. Levetiracetam (Keppra) is no exception. At the same time, it is known to induce depression. It varies in different individual.
The lowest effective dose can be calculated at the dose of 20mg/kg.
Doctor, Thank you for responding. I have several questions.
1. What is the dose of 20mg/kg equal to in a prescription? I never heard of 20mg/kg.. Is it a 250mg tablet twice daily? Would that be the lowest effective dose? I don't know what 20 mg/kg equats to for a total daily dose. Once or twice daily at what prescription strength?
2. Also, from your knowledge of responses, where does keppra rank for creating positive effects for mood disorders?
2a. and/or cognition problems of learning?
3. Which medications are the least problematic for creating negative side effects. Unfortunately, we have only tried lamictal and my daughter got a horrible ringworm rash, which could have been actually triggered by lamictal so she's now on keppra. Thank you!
Supposing her weight is 15 kg, the dose would be 300mg. So, a 250mg tablet may be prescribed to start with.
As far as mood disorders are concerned, there are other better and proven drugs like Valproate. I don't think she will need any drugs for learning problems. What type of problems of learning does she have?
Lamictal is known for skin reactions in 2% of patients.
1.Her weight is 100 lbs. What is the lowest effective dose at this weight? 250 mg tablets once daily or twice daily?
2. Also, what is Valproate? Is it for seizures? I have read that Keppra interferes with memory and learning new material. Have you any opinion on this?
3. Also, she developed ringworm rash while on Lamictal. Do you think it's related? She is now beginning Keppra. Thanks!
In terms of number of tablets per day, it comes to 4 tablets of 250mg per day. if you convert 100 lbs to kilograms, the dose is 900mg.
Keppra has been shown to be effective in partial seizures. It is used as an adjunct, but can be used as a monotherapy. Valproate is an effective anticonvulsant. It has been used for effective seizure control for a long time now. Keppra does have these side effects you have mentioned.
Lamictal is known to have a serious skin reactions called as Steven Johnson's Syndrome. But all skin reactions do not progress to such a serious level. The skin eruption she had is most probably related to Lamictal.
What are the types of seizures she has?
My daughter has generalized seizure disorder. She had a seizure in 9th grade (age 15), 11th grade (age 17), and this past August(age 20). Then, this past February she had another one and this finally made us realize that all along her 'fainting' episodes were actually seizures. This last seizure was only 6 months apart from the seizure in August that I mentioned. She is now taking her first medications for the seizure disorder and is extremely tired. She's on 250 mg once at night. Next week we will add 125 mg to her mornings. Then we will increase that to 250 in the morning and I'm not so sure I want to increase her more than absolutely necessary because of her low tolerance to all medicines. Could 500 mg daily maybe be effective? Could 250 mg maybe be effective? By the way, her skin infection was ringworm. Do you think the lamictal could have contributed to ringworm? She works with dog grooming which is where she was probably exposed to ringworm fungus, but do you think the lamictal lowered her resistance? I would love it if some day she could return to using lamictal. Can people ever return to using it if they've had ANY skin rashes like ringworm?
Ringworm and Lamictal are not related. Lamictal does not lower immunity. You can safely consider it as an isolated and unrelated skin infection. And you can think of adding Lamictal. Keppra is anyways used as an additional drug.
I am very confused. My daughter developed ringworm rash while on Lamictal. As a matter of fact, it appeared 3 days after she increased her dose to try to get to a therapeutic dose. I have heard two responses: 1.yes, the rash was related to Lamictal and 2. no, it is an isolated and unrelated skin condition.......please respond. She is now on keppra and is VERY tired on it, and has had to stop her schooling because of fatigue. Does the fatigue go away after a while or is it always this potent?
I am sorry if the two conflicting sentences are confusing. They are in fact confusing. The earlier sentence was meant for "rash" and not ring worm.
If her skin condition is diagnosed as a ringworm, it is not related to Lamictal.